MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN 10MM X 36CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN 10MM X 36CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71640636
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/25/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the plaintiff underwent an internal fixation surgery on (b)(6) 2020 on the right leg due to a motorcycle accident where an intramedullary femoral nail was implanted due to right femoral neck fracture closed displaced and right midshaft femur facture closed displace.The patient experienced a fracture of the distal tip of the implanted nail.A revision surgery was performed on 25-september-2020 to resolve this adverse event, the remaining fragment was removed.It is unknown the current status of the patient.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The reported event could be confirmed as the x-ray provided revealed the fracture of the nail.However, the clinical/medical investigation concluded that, without comparison of immediate post-implantation and immediate post-revision x-rays we are unable to determine how the fracture was repaired or whether there was adequate fixation in the primary surgery.We cannot rule out the patient¿s body habitus, possible early weight bearing and the reported history of trauma as likely contributory factors.Therefore, it cannot be concluded that the reported events were associated with a malperformance of the implant.Should any additional relevant medical information be provided, this cause would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants with consequent breakage or failure of the implants.Preoperative planning stablishes that overweight or musculoskeletally deficient or unhealthy patients may create greater loads on implants that may lead to breakage of the implant.Fracture of the implant has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.Potential causes could include but are not limited to traumatic injury, patient¿s body habitus and/or possible early weight bearing.The contribution of the device to the reported incident could be corroborated as the x-rays confirm the fracture of the nail and a revision surgery was required to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that the plaintiff underwent an internal fixation surgery on (b)(6) 2020 on the right leg due to a motorcycle accident where an intramedullary femoral nail was implanted due to right closed displaced femoral neck fracture and right closed displaced transverse comminuted midshaft femoral fracture.The patient experienced a fracture of the distal tip of the implanted nail and delayed union of the distal midshaft femoral fracture.A revision surgery was performed on (b)(6) 2020 to resolve this adverse event, where the hardware was removed and replaced with a precise compression nail.The patient recovered well from this procedure and the distal femoral fracture eventually healed.
 
Additional Manufacturer Narrative
Additional information added: a2, a4, b7, d10.Corrected data: b5.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The reported event could be confirmed as the x-ray provided revealed the fracture of the nail.However, the clinical/medical investigation concluded that, without comparison of immediate post-implantation and immediate post-revision x-rays we are unable to determine how the fracture was repaired or whether there was adequate fixation in the primary surgery.We cannot rule out the patient¿s body habitus, possible early weight bearing and the reported history of trauma as likely contributory factors.Therefore, it cannot be concluded that the reported events were associated with a malperformance of the implant.The impact to the patient was the fracture and the revision.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants with consequent breakage or failure of the implants.Preoperative planning stablishes that overweight or musculoskeletally deficient or unhealthy patients may create greater loads on implants that may lead to breakage of the implant.Fracture of the implant has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.Potential causes could include but are not limited to traumatic injury, patient¿s body habitus and/or possible early weight bearing.The contribution of the device to the reported incident could be corroborated as the x-rays confirm the fracture of the nail and a revision surgery was required to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN 10MM X 36CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15106036
Report Number1020279-2022-03477
Device Sequence Number5255603
Product Code HSB
UDI-Device Identifier00885556340240
UDI-Public00885556340240
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2026
Device Model Number71640636
Device Catalogue Number71640636
Device Lot Number16EM02063
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2022
Supplement Date Received by Manufacturer08/25/2022
09/02/2022
10/19/2022
Initial Report FDA Received Date07/26/2022
Supplement Report FDA Received Date08/26/2022
09/05/2022
10/22/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/03/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71642675 / LOT: 16GT72890; PN: 71645037 / LOT: 19KM18954; PN: 71645037 / LOT: 20AM21721
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age36 YR
Patient SexFemale
Patient Weight125 KG